Learn from the mistakes of the past.

Otherwise, it's a tragic waste of valuable information.

Publish our articles

Visit our online store

 

demons

article

Demons

Following surgery, a woman was in severe pain. The analgesics prescribed by her surgeon were inadequate.

Her nurse called the doctor and he ordered a fentanyl skin patch. The device gives a steady dose of medication through the skin and can last up to three days.

That evening, the nurses found her difficult to arouse. They called the surgeon’s answering service.  The doctor assumed the patient was over-sedated and ordered naloxone. The patient woke up.

About 45 minutes later, however, she again became difficult to arouse. They paged the doctor and, again, naloxone was ordered and, again, she awoke. Nearly an hour later, the same sequence was repeated.

Early the next morning, a relative of the patient came by to visit. It was almost two hours after the third dose of naloxone had been given. He entered the room and found the woman unresponsive. He notified the nurses immediately.

The patient was in complete respiratory arrest. She was rushed to the intensive care unit and put on a ventilator. They worked feverishly to revive her but, sadly, were unable to do so.

It was determined she died from respiratory failure likely caused by narcotic overdose.

 

In our HUMBLE OPINION,

Dr. Witherspoon says:

Dr Witherspoon

Another sad tale, another slippery slope down which everything that could go wrong did go wrong. All we can do now is learn from it.

And folks, there is, indeed, much to learn from this one.

First of all, why did he order that patch? It’s supposed to be for patients with severe, chronic pain conditions. We usually give post-op patients medications with a fairly rapid onset and short duration, like a PCA. Makes for easy adjustments. The fentanyl patch was designed to last for three days. Of the available doses of this device, the strongest was used. The manufacturer clearly states the higher doses are reserved for patients who have a resistance to narcotics through long-term use. Even with those patients, you’re supposed to start with a lower strength and gradually increase to tolerance. Titrate ‘em up, so to speak. Using the highest dose outright under these circumstances was a whopping no-no.  Don't order this thing for post-op patients!

Next, we have this sketchy information exchange between doctor and nurse in the middle of the night. Was the doctor on call the doctor who ordered the patch? The naloxone order was right on the money but did he order the patch removed?  Did he even know about the patch? If he did, I can’t imagine him not ordering its removal.

The analgesic effect from the patch can last from twelve to twenty fours hours after it's taken off. He may have ordered it removed yet been unaware of the lingering danger. Know what you’re prescribing! 

That having been said, volumes have been written about the gaffes generated by telephone conversations in medicine. SBAR was developed so nurses would give a responsible situation report when calling the doctor but, at least in my experience, it's rarely used.  Studies have shown the combination of an inadequate history and poor information exchange are mostly responsible.

It's tempting to rush through a phone conversation but you absolutely must get the full picture before you end the call.   If not, you literally risk putting a disaster on autopilot.  Once you give your orders and hang up, it's a done deal.  That train has left the station and is on it's way.

Next point. Three doses of naloxone – count ‘em - three – were given for respiratory depression and nobody thought to monitor this patient?!

I can't believe that.  Anytime, and I mean anytime you have to reverse a narcotic overdose with naloxone, stick a dadgummed pulse ox on the patient!!  This is an old case and the pulse oximeter may not have been available at the time -if so, they should have monitored her the old fashioned way.

Since naloxone is fairly short acting, you can start a naloxone drip if the patient requires repeated dosing to maintain consciousness.  I realize hindsight is 20/20 but if I had a patient in respiratory arrest from a 100mcg fentanyl patch, I'd put her in the unit on a drip. 

And what’s with the nurses? Did they stress any urgency in the matter? Sounds like they pretty much decided all was fine after the third naloxone dose and so that was that. The next person to check in on her was the relative who found her unresponsive nearly two hours later.

That is an extraordinary degree of complacency for nurses working a surgical unit. An experienced nursing staff would become profoundly concerned early on, under the circumstances.

Invariably, it's a good nurse who gets her radar up, calls the doctors and gets ‘em moving. I do so wish any one of a number of the good nurses I've worked with over the years had been on the floor that fateful day. The outrage would have been legendary, the woman alive today:

“The lady can’t breathe! Are you guys gonna do something?!!”

The nursing supervisor in our hospital would’ve gone ballistic.

We’ve seen it all before. Different people, different places, but the same old demons, back in different clothes.

Wrong meds. Poor communications. The unstable patient doesn’t get monitored. Staff off in the ozone. We had several chances to catch this one and at every turn, we let it slip away.

Eternal vigilance with a dogged attention to detail is the only answer. In this business, there’s just no gettin’ around it. It’s the only sure-fire way to keep those demons in their box.

 

 

copyright The Witherspoon Institute (www.drwitherspoon.org)

article-4

Not Silly Anymore

Print Article   Not Silly Anymore Dr. Witherspoon, I feel I must relate two experiences of mine to you as you may find them...Read More
March 28th 2014Views 2557Rating 0
article-2

Demons

Print Article   Demons Following surgery, a woman was in severe pain. The analgesics prescribed by her surgeon were...Read More
March 28th 2014Views 2811Rating 0
February 25th 2015Views 220Rating 0
final-notice

Final Notice

Print Article   Final Notice A gentleman was given the unfortunate news he had colon cancer.  His doctor advised him to...Read More
March 12th 2015Views 919Rating 0
not-a-clue

Not a Clue

Print Article   Not a Clue An orthopedic surgeon was about to start his third case, a total knee replacement.  While in...Read More
March 12th 2015Views 1389Rating 0
call-your-doctor

Call Your Doctor

Print Article   Call Your Doctor A woman underwent outpatient surgery for a nerve problem in her forearm. Upon leaving...Read More
May 1st 2015Views 1334Rating 0